Medical challenges of date rape drugs brought to light at session

Ben Usatch drew attention to a series of issues medics face in today's world when responding to incidents involving teens


By Jamie Thompson
EMS1 Senior Editor

BALTIMORE — The medical challenges date rape drugs and alcoholic energy drinks present to responding EMS units were outlined at EMS Today in Baltimore on Friday.

In a session titled "The Dangerous Games Teenagers Play," Ben Usatch drew attention to a series of issues medics face in today's world when responding to incidents involving young people.

Photo Jamie ThompsonBen Usatch speaks to an EMS Today session about side effects of the date rape drug.
Photo Jamie ThompsonBen Usatch speaks to an EMS Today session about side effects of the date rape drug.

He started the session by focusing on GHB, which, the session was told, is "an oldey but coming back strong."

In high doses, the effects of the date rape drug can cause LOC, seizures, apnea and, finally, coma.

"In most cases, this is taken with alcohol...which is going to compound the effect rather considerably," Usatch said.

When it comes to treatment, medics should:

  • Protect airway, maintain ABCs
  • Suction airway if vomiting
  • Check finger stick for seizures
  • Benzodiazepines for seizures
  • Withdrawal symptoms treated with benzos


Usatch moved on to discuss with the audience another date rape drug, rohypnol, which is tasteless and dissolves easily in carbonated beverages. Just 1mg can impair a victim for as long as eight hours.

Side effects medics in the field will see include:

  • Hypotension
  • Bradycardia
  • Respiratory depression/arrest
  • Dizziness
  • Confusion
  • GI disturbances
  • Urinary retention

Treatment recommended by Usatch includes maintaining ABCs and watching for respiratory depression/arrest.

In addition, if dealing with a presumed victim of date rape or other assault, Usatch said responders must remember to ensure the police have been notified, and to not change clothes, shower, douche.

A new challenge faced by responders in recent times is drinks containing caffeine and alcohol, such as the notorious Four Loko.

Late last year, the drink was banned by the FDA. Just three cans of the drink are the equivalent of about 18 beers and several cups of coffee.

However, with many people buying crates before the ban came into effect and other similar drinks remaining on the market, medics still need to be aware of the problems intoxication can cause, according to Usatch.

"With the high alcohol content and presence of caffeine, it gives a stimulant on top of the alcohol content – that's where the problem is with this," he said.

Treatment tips offered by Usatch include:

  • Same as any hallucinogens
  • Effects of both alcohol intoxication and sympathomemic stimulation
  • IVFs
  • Watch for excited delirium

Recommended for you

Join the discussion

Copyright © 2018 EMS1.com. All rights reserved.